Treatment of Raynaud's phenomenon with calcium channel blockers

Craig R. Smith, Richard J. Rodeheffer

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Raynaud's phenomenon may cause severe digital pain and functional disability, particularly in patients with underlying connective tissue diseases. The pathophysiology of Raynaud's phenomenon is varied, but digital ischemia is an essential element. Because calcium channel blockers cause arteriolar vasodilation and an increase in peripheral blood flow, they have been used to treat patients with Raynaud's phenomenon in several prospective, randomized, double-blind, placebo-controlled trials. Verapamil was ineffective in low doses, but both nifedipine and diltiazem produced subjective improvement. In placebo-controlled studies with nifedipine, the frequency of vasospastic episodes per two weeks decreased from 14.7 episodes during placebo therapy to 10.8 during nifedipine therapy (p < 0.05). This response was more pronounced in patients without underlying vascular disease. Moderate or marked subjective improvement occurred in 60 percent of the patients receiving nifedipine and in only 13 percent of patients receiving placebo. Adverse effects were mild. It is concluded that nifedipine is an effective short-term therapy for most patients with Raynaud's phenomenon.

Original languageEnglish (US)
Pages (from-to)39-42
Number of pages4
JournalThe American journal of medicine
Volume78
Issue number2 SUPPL. 2
DOIs
StatePublished - Feb 22 1985
Externally publishedYes

Fingerprint

Raynaud Disease
Calcium Channel Blockers
Nifedipine
Placebos
Therapeutics
Connective Tissue Diseases
Diltiazem
Verapamil
Vascular Diseases
Vasodilation
Ischemia
Pain

ASJC Scopus subject areas

  • Nursing(all)

Cite this

Treatment of Raynaud's phenomenon with calcium channel blockers. / Smith, Craig R.; Rodeheffer, Richard J.

In: The American journal of medicine, Vol. 78, No. 2 SUPPL. 2, 22.02.1985, p. 39-42.

Research output: Contribution to journalArticle

Smith, Craig R. ; Rodeheffer, Richard J. / Treatment of Raynaud's phenomenon with calcium channel blockers. In: The American journal of medicine. 1985 ; Vol. 78, No. 2 SUPPL. 2. pp. 39-42.
@article{89e89bd562ee444aa44b1c4e756933ee,
title = "Treatment of Raynaud's phenomenon with calcium channel blockers",
abstract = "Raynaud's phenomenon may cause severe digital pain and functional disability, particularly in patients with underlying connective tissue diseases. The pathophysiology of Raynaud's phenomenon is varied, but digital ischemia is an essential element. Because calcium channel blockers cause arteriolar vasodilation and an increase in peripheral blood flow, they have been used to treat patients with Raynaud's phenomenon in several prospective, randomized, double-blind, placebo-controlled trials. Verapamil was ineffective in low doses, but both nifedipine and diltiazem produced subjective improvement. In placebo-controlled studies with nifedipine, the frequency of vasospastic episodes per two weeks decreased from 14.7 episodes during placebo therapy to 10.8 during nifedipine therapy (p < 0.05). This response was more pronounced in patients without underlying vascular disease. Moderate or marked subjective improvement occurred in 60 percent of the patients receiving nifedipine and in only 13 percent of patients receiving placebo. Adverse effects were mild. It is concluded that nifedipine is an effective short-term therapy for most patients with Raynaud's phenomenon.",
author = "Smith, {Craig R.} and Rodeheffer, {Richard J.}",
year = "1985",
month = "2",
day = "22",
doi = "10.1016/0002-9343(85)90168-8",
language = "English (US)",
volume = "78",
pages = "39--42",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "2 SUPPL. 2",

}

TY - JOUR

T1 - Treatment of Raynaud's phenomenon with calcium channel blockers

AU - Smith, Craig R.

AU - Rodeheffer, Richard J.

PY - 1985/2/22

Y1 - 1985/2/22

N2 - Raynaud's phenomenon may cause severe digital pain and functional disability, particularly in patients with underlying connective tissue diseases. The pathophysiology of Raynaud's phenomenon is varied, but digital ischemia is an essential element. Because calcium channel blockers cause arteriolar vasodilation and an increase in peripheral blood flow, they have been used to treat patients with Raynaud's phenomenon in several prospective, randomized, double-blind, placebo-controlled trials. Verapamil was ineffective in low doses, but both nifedipine and diltiazem produced subjective improvement. In placebo-controlled studies with nifedipine, the frequency of vasospastic episodes per two weeks decreased from 14.7 episodes during placebo therapy to 10.8 during nifedipine therapy (p < 0.05). This response was more pronounced in patients without underlying vascular disease. Moderate or marked subjective improvement occurred in 60 percent of the patients receiving nifedipine and in only 13 percent of patients receiving placebo. Adverse effects were mild. It is concluded that nifedipine is an effective short-term therapy for most patients with Raynaud's phenomenon.

AB - Raynaud's phenomenon may cause severe digital pain and functional disability, particularly in patients with underlying connective tissue diseases. The pathophysiology of Raynaud's phenomenon is varied, but digital ischemia is an essential element. Because calcium channel blockers cause arteriolar vasodilation and an increase in peripheral blood flow, they have been used to treat patients with Raynaud's phenomenon in several prospective, randomized, double-blind, placebo-controlled trials. Verapamil was ineffective in low doses, but both nifedipine and diltiazem produced subjective improvement. In placebo-controlled studies with nifedipine, the frequency of vasospastic episodes per two weeks decreased from 14.7 episodes during placebo therapy to 10.8 during nifedipine therapy (p < 0.05). This response was more pronounced in patients without underlying vascular disease. Moderate or marked subjective improvement occurred in 60 percent of the patients receiving nifedipine and in only 13 percent of patients receiving placebo. Adverse effects were mild. It is concluded that nifedipine is an effective short-term therapy for most patients with Raynaud's phenomenon.

UR - http://www.scopus.com/inward/record.url?scp=0021922352&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021922352&partnerID=8YFLogxK

U2 - 10.1016/0002-9343(85)90168-8

DO - 10.1016/0002-9343(85)90168-8

M3 - Article

VL - 78

SP - 39

EP - 42

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - 2 SUPPL. 2

ER -